Dear Dr. Archer,
I'm 24 and I don't know how to say this, but I'll try. I started smoking marijuana when I was 16, and I've done some hard drugs, too. I then went to Australia for college, and continued doing drugs. I developed some stomach problems, so I returned home.
I have become very skinny because I stopped eating due to the drugs. After I quit the drugs I became very depressed, and I think I've spoiled my life forever. Even today I still have stomach problems, but I'm no longer doing drugs. I work with my dad in our family business, but I hate going to work with him.
Please help me overcome my past. It's spoiling my present and my youth! Have I ruined my life with drugs forever?
I am a psychiatrist, not a GP. Your stomach problems may not be linked to drug use at all, HT, and there could be several possible causes. You need to see your family doctor for a complete physical examination. You'll most likely be put through some tests to provide clues as to what's causing these problems.
As for the depression it is not uncommon to develop this after stopping long term drug use. This is especially common with stimulant abuse. When you visit your family doctor, tell him about the depression as well.
Keep in mind the stomach problem could actually be causing the depression or it could be the other way around or they may be unrelated. So the sooner you see your family doctor for a medical evaluation, the better. Take care of this now, and good luck.